Avalanche, Teton & Gros Ventre Mountains
- When
- February 18, 3:30 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
An avalanche in the area of Togwotee Pass claimed the life of a 26-year-old Iowa man when he was swept into a tree. The slide triggered around 1530MST when another snowmobiler circled around the man's stuck sled.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An avalanche in the area of Togwotee Pass claimed the life of a 26-year-old Iowa man when he was swept into a tree. The slide triggered around 1530MST when another snowmobiler circled around the man's stuck sled. Rescuers tried for over 30 minutes to revive the victim.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 18, 3:02 PM MST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 302 PM MST TUE FEB 18 2014 .SHORT TERM...TONIGHT THROUGH WEDNESDAY THE BRIEF TONE DOWN IN ACTIVE WEATHER LOOKS TO BE OVER TONIGHT AS YET ANOTHER IN THE NEVER ENDING SERIES OF PACIFIC SYSTEMS MOVES INTO WESTERN WYOMING TO BRING ANOTHER BOUT OF SNOW. WITH THE CONTRAST IN THE WEATHER BETWEEN WEST AND EAST OF THE DIVIDE WE WILL SPLIT THE DISCUSSION UP ACCORDINGLY. WEST OF THE DIVIDE...THE CONCERN...ONCE AGAIN...WILL BE FOR SNOW ACROSS THE WEST. AND...UNLIKE THE LAST ONE...THERE LOOKS TO BE SUFFICIENT COLD AIR IN PLACE FOR THE EVENT TO BE ALL SNOW. SOME LIGHT SNOW SHOWERS CONTINUE THIS AFTERNOON WITH SOME FAVORABLE OROGRAPHICS AND THESE WILL CONTINUE INTO THE EVENING. THE MAIN EVENT SHOULD BEGIN LATE THIS EVENING WITH SNOW SHOWERS BECOMING STEADIER AND HEAVIER AND WARM ADVECTION BEGINS IN DEEPER LIFT. THE STEADIEST SNOW IS EXPECTED LATE TONIGHT INTO TOMORROW MORNING THEN TAPERING OFF IN THE AFTERNOON AFTER THE PASSAGE OF THE FRONT AND TROUGH AXIS. MODELS ARE ACTUALLY IN DECENT AGREEMENT...THAT IS A CHANGE...IN AMOUNTS OF QPF. WITH THE SYSTEM EXPECTED TO BE A QUICK HITTER...WE WILL STICK TO ADVISORIES FOR ALL AREAS. A FEW FAVORED WESTERN FACING SLOPES COULD PICK UP MORE THAN A FOOT...BUT WITH MINIMAL IMPACTS TO THE VAST MAJORITY OF THE PUBLIC. THE MODELS DO SHOW SOME DECENT 700 MILLIBAR WINDS OF AROUND 50 KNOTS SO THERE WILL BE SOME BLOWING AND DRIFTING OF THE SNOW. SNOW SHOULD BECOME LIGHT BY LATE AFTERNOON WITH THE SYSTEM SHIFTING EAST. EAST OF THE DIVIDE...THE WEATHER HERE LOOKS TO BEGIN TO TURN TOWARD COOLER CONDITIONS. AS FOR TONIGHT...WINDS WILL INCREASE AS THE PRESSURE GRADIENT BEGINS TO TIGHTEN AND 700 MILLIBAR WINDS CONTINUE TO INCREASE. THE FIRST PLACES TO SEE IT WILL BE THE USUAL SUSPECTS...MAINLY THE RED DESERT THROUGH CASPER AND THE FAVORED AREAS OF THE CODY FOOTHILLS. SOME GUSTS MAY APPROACH HIGH WIND NEAR EVERYONE'S FAVORITE CROSSROAD...CLARK. HOWEVER...IT LOOKS BORDERLINE AND I AM RELUCTANT TO ISSUE WIND HIGHLIGHTS FOR A PLACE WHERE THE NAME FOR A 50 MPH WIND GUST IS TUESDAY. SO WE WILL STICK WITH AN SPS FOR NOW. WINDS WILL INCREASE ACROSS MANY AREAS EAST OF THE DIVIDE ON WEDNESDAY AS THE FRONT APPROACHES. THE GFS MOS HAS SOME HIGH WIND CRITERIA FOR ROCK SPRINGS. HOWEVER...IT TENDS TO OVERDO THE WIND. NEVERTHELESS...A WINDY TIME AND DEFINITELY A TOUPEE ALERT DAY WITH GUSTS TO 50 MPH CERTAINLY POSSIBLE FOR THE GREEN AND RATTLESNAKE RANGE...NATRONA COUNTY AND EASTERN SWEETWATER COUNTY. NOW AS FOR THE CHANCE OF PRECIPITATION...THE MODELS DO DIFFER WITH THE GFS AND EUROPEAN WETTER THAN THE NAM. ALL MODELS ARE HINTING AT THE HEAVIER QPF IN EASTERN PORTIONS OF THE COUNTY WARNING AREA. CONTINUITY SHOWED THIS FAIRLY WELL SO FEW CHANGES WERE MADE. ALSO...MUCH OF THE PRECIPITATION MAY FALL AS RAIN WITH TEMPERATURES EXPECTED TO RISE INTO THE 40S BEFORE THE FRONT ARRIVES. BUT...IN OUR OPINION AT THIS TIME THE STRONG DOWNSLOPING FLOW WILL PREVENT A LOT OF PRECIPITATION FROM FALLING. .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY SOMEWHAT COMPLICATED FORECAST IN THE EXTENDED FOR WEST CENTRAL WYOMING. FIRST...LOOKS LIKE A TRICKY NORTHWEST FLOW SETS UP ALOFT FOR MOST OF THE EXTENDED PERIOD. IN ADDITION...IT WILL BE SOMEWHAT DIFFICULT TO TIME BOTH CLOUD COVER AND SURFACE FRONTS WITH THIS PATTERN. MORE CERTAIN WILL BE PERIODS OF SNOW OR SNOW SHOWERS OVER THE WESTERN AND NORTHERN MOUNTAINS DURING THIS PERIOD. FAST FLOW ALOFT WILL PUSH ANY WEATHER OUT OR AWAY FROM FORECAST AREA WEDNESDAY NIGHT WITH DECREASING SNOW IN THE MOUNTAINS. THEN COOLER WITH WEAK SHORT WAVE RIDGING OVER WYOMING ON THURSDAY. LITTLE OR NO PRECIPITATION EXPECTED INTO THURSDAY EVENING. THEN ANOTHER SHOT OF COLD AIR WITH ASSOCIATED COLD FRONT BY EARLY FRIDAY. MODELS HINTING AT MORE OF A RAW DAY ACROSS THE FORECAST AREA ON FRIDAY WITH GUSTY NORTH TO NORTHWESTERLY SURFACE WIND. DOES NOT LOOK LIKE MUCH PRECIPITATION...SNOW...FOR THE LOWER ELEVATIONS FRIDAY INTO FRIDAY NIGHT BUT WILL KEEP LOW POPS FOR NOW. AGAIN...BETTER CHANCE FOR THE WESTERN AND NORTHERN MOUNTAINS...ESPECIALLY THURS NIGHT INTO FRIDAY. WEAK SURFACE HIGH PRESSURE THEN SETTLES IN FOR SATURDAY WITH LESS WIND AND GENERALLY DRY WEATHER. HOWEVER...FLOW ALOFT SHOULD AID IN SCATTERED MOUNTAIN SNOW SHOWERS. LACK OF DYNAMICS ALOFT SHOULD NOT SUPPORT ANYTHING MORE THAN SCATTERED PRECIPITATION FOR THE HIGH COUNTRY INTO SATURDAY NIGHT. TEMPERATURES ARE TO REMAIN COOL. MEDIUM RANGE MODELS THEN INCREASE ACTIVE WEATHER FOR MOST OF REGION LATER SUNDAY INTO MONDAY. COMBINED WITH ANOTHER SURFACE COLD FRONT...THIS IS WHEN FLOW ALOFT SHOULD SUPPORT MORE SNOWFALL. PIECES OF UPPER LEVEL JET WILL MOVE OVER WYOMING SUNDAY MORNING THROUGH MONDAY. THE NORTHERN AND EASTERN PARTS OF FORECAST AREA COULD FALL UNDER FAVORABLE REGION OF THE JET. AND KEEP IN MIND LOW LEVEL UPSLOPE FLOW WILL BE OCCURRING DURING THIS TIME EAST OF THE DIVIDE. AS A RESULT...WILL LIKELY BUMP UP POPS SUNDAY EVENING INTO MONDAY. WILL CONTINUE TO MONITOR WITH NEXT FEW MODEL RUNS. TUESDAY SHOULD BE BACK TO DRY MOST AREAS AS MID TO UPPER LEVEL RIDGE BUILDS OVER THE REGION. HOWEVER...TUESDAY MORNING COULD BE QUITE COLD. && .AVIATION.../00Z ISSUANCE/ EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES VFR CONDITIONS WILL PREVAIL 18Z WEDNESDAY. PRECIPITATION AND LOWERING CEILINGS MAY SPREAD EAST OF THE DIVIDE TOMORROW AFTER 18Z...ESPECIALLY NEAR KCPR. WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES SNOW SHOWERS WILL INCREASE OVER WESTERN WY AFTER 06Z WED WITH MVFR AND IFR CONDITIONS. KJAC TERMINAL SITE WILL BE IMPACTED BY SNOW SHOWER ACTIVITY WITH FREQUENT MOUNTAIN OBSCURATIONS. SOUTHWEST WY WILL SEE LARGELY VFR CONDITIONS PREVAILING THROUGH 18Z WEDNESDAY WITH A GUSTY WEST WIND RETURNING AFTER 18Z. && .FIRE WEATHER... SNOWFALL WILL INCREASE TONIGHT IN WESTERN WYOMING AND BECOME HEAVIER WEDNESDAY WITH LIGHTER PRECIPITATION SPREADING INTO AREAS EAST OF THE DIVIDE AS A COLD FRONT SWEEPS ACROSS THE AREA. WINDS WILL INCREASE AND VEER IN MANY AREAS EAST OF THE DIVIDE WEDNESDAY WITH GUSTY WINDS REMAINING IN SOUTHERN WYOMING. ANOTHER SNOW EVENT IS ANTICIPATED FOR THURSDAY NIGHT WITH MORE PRECIPITATION POSSIBLY SPREADING INTO AREAS EAST OF THE DIVIDE. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST WEDNESDAY WYZ001-002-012>014-023>025. && SHORT TERM...HATTINGS LONG TERM...KPL AVIATION...HATTINGS FIRE WEATHER...HATTINGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 235 PM MST TUE FEB 18 2014 WYZ001>020-022>030-191200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 235 PM MST TUE FEB 18 2014 ...WINTER WEATHER ADVISORY IS IN EFFECT FOR THE WESTERN MOUNTAINS LATE TONIGHT THROUGH TOMORROW... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP IN THE WEST THIS EVENING AND BECOME STEADIER AND HEAVIER TONIGHT. PLEASE SEE WINTER WEATHER PRODUCTS FOR DETAILS. GUSTY WINDS WILL OCCUR IN THE CODY FOOTHILLS AND FROM ROCK SPRINGS THROUGH CASPER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY WEDNESDAY...SIGNIFICANT SNOWFALL POSSIBLE ACROSS THE WEST WITH STRONG TO WIND EAST OF THE DIVIDE. PLEASE SEE WINTER WEATHER PRODUCTS FOR DETAILS. SATURDAY THROUGH MONDAY...SHARPLY COLDER EAST OF THE DIVIDE... ESPECIALLY THE BIGHORN BASIN OVER TO JOHNSON COUNTY WITH PERIODS OF LIGHT SNOW POSSIBLE WITH HIGHS GENERALLY IN THE 20S. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OF 50 MPH OR GREATER. THANKS YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1252 PM MST TUE FEB 18 2014 WYZ003-182230- CODY FOOTHILLS- 1252 PM MST TUE FEB 18 2014 WEST WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON AND INTO TONIGHT. WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 50 MPH IN THE FAVORED WINDY LOCATIONS. WIND GUSTS AROUND CLARK COULD GUST AS HIGH AS 60 OR 65 MPH LATER THIS AFTERNOON AND TONIGHT. LIGHTWEIGHT AND HIGH PROFILE VEHICLES SHOULD BE ESPECIALLY CAUTIOUS DUE TO STRONG...SUDDEN CROSSWIND GUSTS. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 318 PM MST TUE FEB 18 2014 WYZ003-191100- CODY FOOTHILLS- 318 PM MST TUE FEB 18 2014 WEST WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON AND INTO TONIGHT. WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 50 MPH IN THE FAVORED WINDY LOCATIONS. WIND GUSTS AROUND CLARK COULD GUST AS HIGH AS 60 OR 65 MPH LATER THIS AFTERNOON AND TONIGHT. LIGHTWEIGHT AND HIGH PROFILE VEHICLES SHOULD BE ESPECIALLY CAUTIOUS DUE TO STRONG...SUDDEN CROSSWIND GUSTS. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Teton & Gros Ventre Mountains | 2014-02-18 | 26 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489125.